- The Washington Times - Friday, August 2, 2002

BALTIMORE Johns Hopkins Children's Center could be sanctioned by a state agency after a 2-year-old boy lost his hearing apparently from a drug overdose during chemotherapy, the agency's director said yesterday.

The boy was given twice the correct dosage for three consecutive days, said Carol Benner, who directs Maryland's Office of Health Care Quality.

"I think that this is a clear example of a system breakdown where the system failed to pick up the error after it occurred," Miss Benner said.

The boy was one of two pediatric cancer patients who received an overdose in May at Hopkins. A 3-year-old girl also was given an overdose, but it was corrected after one treatment and before she was harmed.

In a statement, Hopkins spokesman Gary Stephenson said the hospital had "multiple systems in place" to make sure doses are correct, and that the hospital discovered the overdose during a routine check.

Miss Benner said the hospital's system of checks and balances failed.

"You would have hoped that a nurse would have picked it up or the pharmacy would have picked it up and it didn't happen, so this is a clear example of a system's breakdown," she said.

Miss Benner said the agency will continue to investigate until it is assured Hopkins has put proper procedures into place to prevent such an accident from happening again.

The agency could fine the hospital up to $10,000 and impose operating restrictions if Hopkins fails to correct the problem.

Miss Benner said the children's facility has been "fully cooperative."

"This does not appear to be a pattern," she said.

Miss Benner said the overdose occurred because of a physician error. She said the doctor could be disciplined by the state's Board of Physician Quality Assurance.

Hearing loss is known to be a potential side effect from the drug, carboplatin, Miss Benner said.

"I believe that it is likely or probable that the overdose contributed to the hearing loss," she said.

She also said there is some evidence that the boy has regained some of his hearing.

Miss Benner's office began an investigation last month after receiving an inquiry from the Baltimore Sun, the newspaper reported yesterday.

Hopkins did not initially report the error to the agency, but hospitals are not required by Maryland or federal law to report injuries that arise from standard, as opposed to experimental, treatments.

The boy had neuroblastoma and was receiving chemotherapy in preparation for a bone marrow transplant.

In an interview yesterday, Miss Benner said her agency is rewriting its patient-safety regulations, which may include mandatory reporting whenever an overdose results in permanent injury or harm to a patient.

"We're moving in that direction, as are most states," Miss Benner said.

The overdoses happened about a year after Ellen Roche, a 23-year-old Hopkins lab worker, died after inhaling a chemical in an asthma experiment.

The federal government suspended more than 2,000 trials at Hopkins. In the case of the chemotherapy overdoses, the mistakes stemmed from standard care.

Neither patient was enrolled in a research protocol.

LOAD COMMENTS ()

 

Click to Read More

Click to Hide